Dopamine in cardiogenic shockRegister Today!
- by FF_RN Apr 20, '12A flight nurse that I know was recently reemed by an ER doc for starting an MI pt in cardiogenic shock on dopamine. Now I know that dopamine increases myocardial oxygen demand, but it seems that dopamine is still widely used for hypotensive MI pts. On our fire engines, it's the only pressor that we carry, so sometimes you have to do what you have to do to keep the BP up. Just wondering what you all think about dopamine in cardiac pts.
- Apr 21, '12 by Esme12The drugs of choice vary from cardiologist to cardiologist and they will argue with the Vascular surgeons. Usually Epinephrine or dobutamine has been used in the patients I have cared for due to the increase of cardiac output and stroke volume benefits at much lower dosage. What was the Flight nurses drug of choice?
Cardiogenic Shock Treatment & Management
Dopamine, norepinephrine, and epinephrine are vasoconstricting drugs that help maintain adequate blood pressure during life-threatening hypotension and help preserve perfusion pressure for optimizing flow in various organs. The mean blood pressure required for adequate splanchnic and renal perfusion (mean arterial pressure [MAP] of 60 or 65 mm Hg) is based on clinical indices of organ function.
In patients with inadequate tissue perfusion and adequate intravascular volume, initiation of inotropic and/or vasopressor drug therapy may be necessary. Dopamine increases myocardial contractility and supports the blood pressure; however, it may increase myocardial oxygen demand. Dobutamine may be preferable if the systolic blood pressure is higher than 80 mm Hg and has the advantage of not affecting myocardial oxygen demand as much as dopamine. However, the resulting tachycardia may preclude the use of this inotropic agent in some patients. Epinephrine can increase the MAP by increasing the cardiac index and stroke volume, along with an increase in SVR and heart rate.
Medscape: Medscape Access requires registration but it is FREE.....I think will answer your questions
- Apr 21, '12 by usalsfyreSee above for a very good explanation.
The issue with dopamine in MI is the increase in SVR that comes along with inotropic effect. Dobutamine would have been a better choice as it has vasodilatory effects. That said, you've got to use what you have.
- Apr 22, '12 by turnforthenurseRNDopamine can increase SVR = increase in BP, but also can increase HR. This in turn increases myocardial oxygen consumption and can put more stress on the heart. I agree with dobutamine being a better choice for a positive inotrope. But if dopamine is all you have then you have to make do with it, I guess. I would suggest trying to get at least dobutamine supplied if possible.
- Apr 22, '12 by StevenyzwifeIt's like the cardiothoracic consultant's..... they have their own preferances. Unless the ER doc is able to explain why they didn't agree with the dopamine then I would take it with a grain of salt.
At some of the hospitals here that only do cardiothoracic surgery, the consultants have their beliefs well known so that the nurses know what to not do.
One of the consultants even makes it a lot harderon both the patient and nurses by not allowing any fluid replacements post CABG.
- Apr 23, '12 by catamounts303I don't think you really had a choice especially if fluid bolus was something you had to avoid. Levophed is at least our standard. Do you guys carry primacor drip ? The MD probably was just squeamish because of the chance and incidence of fatal arytmia with dopamine. But for a flight over you did the right thing.